Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 33, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 2, 2011, 10:11 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2011, 10:11 PM MDT (04:11 UTC)
- Expired
- Jun 2, 2011, 10:40 PM MDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 10:15 PM MDT | TSTM WND GST 60 | 17 Nne Isabel, SD | LOTS OF PEA HAIL WITH THE WINDS STRIPPED THE LEAVES FROM THE TREES. |
| Jun 2, 10:22 PM MDT | TSTM WND GST 62 | 10 S Bullhead, SD | MEASURED AT GRAND RIVER RAWS SITE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 6:22 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
718
WUUS53 KABR 030411
SVRABR
SDC031-041-030500-
/O.NEW.KABR.SV.W.0033.110603T0411Z-110603T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1011 PM MDT THU JUN 2 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1100 PM MDT
* AT 1009 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF ISABEL...OR 19 MILES NORTH OF LANTRY...MOVING NORTH AT
45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FIRESTEEL AND LITTLE MOREAU REC AREA AROUND 1020 PM MDT...
TIMBER LAKE AROUND 1025 PM MDT...
BULLHEAD AROUND 1055 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 4580 10112 4568 10087 4499 10132 4499 10150
4504 10151 4505 10149 4538 10150 4539 10148
4546 10148 4547 10153 4549 10153
TIME...MOT...LOC 0411Z 200DEG 40KT 4531 10134
WIND...HAIL 60MPH 1.00IN
$$
PARKIN1 follow-up statement
116
WWUS53 KABR 030440
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1140 PM CDT THU JUN 2 2011
SDC031-041-030449-
/O.CAN.KABR.SV.W.0033.000000T0000Z-110603T0500Z/
DEWEY SD-CORSON SD-
1040 PM MDT THU JUN 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CORSON AND
NORTHWESTERN DEWEY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT /200 AM MDT/.
LAT...LON 4580 10112 4568 10087 4499 10132 4499 10150
4504 10151 4505 10149 4538 10150 4539 10148
4546 10148 4547 10153 4549 10153
TIME...MOT...LOC 0439Z 200DEG 40KT 4560 10119
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:12 PM MDT, 59 minutes earlier.
Area forecast discussion, Jun 2, 9:12 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1012 PM CDT THU JUN 2 2011 .UPDATE... UPDATED FORECAST TO INCREASE THUNDERSTORM CHANCES OVER THE WEST THIS EVENING. ALSO ADDED SVR POTENTIAL TO THE FORECAST GIVEN CURRENT RADAR TRENDS AND DOWNSTREAM AIRMASS. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT THIS EVENING AND TONIGHT...STRONG SOUTHERLY FLOW CONTINUES IN RESPONSE TO A LOW PRESSURE CENTER MOVING ACROSS EASTERN MONTANA AND WESTERN NORTH DAKOTA...BRINGING MOISTURE AND ABOVE NORMAL TEMPERATURES TO ALL OF THE CWA. H7 TEMPS AT 13-14C HAS CAPPED ANY CONVECTION IN THE WARM SECTOR TO THIS POINT...AND SHOULD BE THE TREND UNTIL LATE THIS EVENING WHEN COLD AIR ADVECTION ROUNDS THE BASE OF THE LOW PRESSURE CENTER AND MOVES INTO THE AREA. AT THIS TIME...A PRESSURE TROUGH ASSOCIATED WITH THE LOW PRESSURE CENTER TO THE NORTHWEST OF THE AREA WILL MAKE ITS WAY INTO THE WESTERN PARTS OF THE CWA BY 2Z AND SHOULD SERVE AS A FOCAL POINT FOR CONVECTION ACROSS NORTH CENTRAL SOUTH DAKOTA. AS THE NIGHT PROGRESSES...ADDITIONAL STORMS MAY DEVELOP IN SOUTH CENTRAL AND CENTRAL SOUTH DAKOTA ALONG A STRENGTHENING LOW LEVEL JET. FOR ANY STORMS THAT DO DEVELOP...STEEP MID LEVEL LAPSE RATES...ML CAPE VALUES IN EXCESS OF 2500 J/KG...AND 40-50 KTS OF 0-6 KM BULK SHEAR WILL PROVIDE SUPPORT FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY LATE IN THE EVENING IN NORTH CENTRAL SOUTH DAKOTA. THESE STORMS WILL MOVE EAST ALONG THE COLD FRONT OVERNIGHT...AND SHOULD EXIT THE AREA BY MID MORNING. FRIDAY AND SATURDAY...WESTERLY FLOW BEHIND THE COLD FRONT EXITING THE DAKOTAS WILL BRING NEAR NORMAL TEMPS...MUCH DRIER AIR...AND MOSTLY CLEAR SKIES INTO THE CWA. ON SATURDAY...H5 FLOW BECOMES ZONAL ALONG THE PERIPHERY OF A STRONG RIDGE ENTRENCHED ACROSS THE SOUTHERN TIER OF THE COUNTRY. LIGHT WINDS AND SEASONABLE TEMPS SHOULD CONTINUE AS A HIGH PRESSURE CENTER MOVES SLOWLY EAST ACROSS THE STATE DURING THE DAY. WINDS IN THE SOUTHWEST PART OF THE CWA WILL BECOME SOUTHERLY ON THE BACK SIDE THE HIGH PRESSURE CENTER DURING THE EVENING. HAVE SLIGHTLY INCREASED TEMPERATURES AND CLOUD COVER TO ACCOUNT FOR ADVECTION OF WARMER AIR AND MOISTURE WITH THE SOUTHERLY FLOW. .LONG TERM...SUNDAY THROUGH THURSDAY AS THE PERIOD OPENS...MOST MODELS HAVE STABLE HIGH PRESSURE CONDITIONS IN PLACE...WITH RETURN FLOW AND INCREASING LOW LEVEL MOISTURE NOSING UP THE CENTRAL HIGH PLAINS INTO PORTIONS OF THE NORTHERN HIGH PLAINS. BASICALLY...THUNDERSTORM CHANCES WILL BEGIN TO SHOW UP AROUND OR AFTER 00Z MONDAY...AND STICK AROUND OFF AND ON EACH OF THE NEXT 4 DAYS. THE GFS AND ECMWF BOTH AGREE THAT A DEVELOPING WARM FRONT WILL BE OVER THE REGION FROM MONDAY THROUGH TUESDAY NIGHT...FOR CONVECTION TO FIRE OFF OF. AT THE PRESENT TIME...MID-LEVEL TEMPERATURES DO NOT APPEAR TO WARM SO MUCH THAT ALL CONVECTIVE CHANCES ARE SQUELCHED. RATHER...CONVECTION MAY BE MORE AN EVENING/OVERNIGHT TYPE OF OCCURRENCE WHILE HIGHER MID/UPPER LEVEL HEIGHTS ARE IN PLACE OVER THE REGION. BY WEDNESDAY...THE GFS AND ECMWF SOLUTIONS BEGIN TO PART WAYS...WITH THE GFS BEING NOTABLY FASTER AT BRINGING MID-LEVEL SHORTWAVE ENERGY NEWD OUT OF THE ROCKIES AND INTO THE NORTHERN PLAINS REGION BASICALLY TUESDAY NIGHT INTO THE FIRST PART OF WEDNESDAY...LEAVING WEDNESDAY NIGHT AND THURSDAY DRY DAYS. THE ECMWF IS MUCH SLOWER AND DOES NOT BRING SAID SHORT-WAVE SYSTEM AND ASSOCIATED PRECIP CHANCES UP INTO THE REGION UNTIL WEDNESDAY NIGHT INTO THURSDAY. CONSENSUS APPROACH WAS TO LEAVE SOME POPS IN EVERY FORECAST PERIOD IN ORDER TO PLAY THE FENCE UNTIL BETTER INTER-MODEL SOLUTION AGREEMENT CAN BE FOUND. TEMPERATURES ARE GOING TO BE ON A SLOW AND STEADY WARMING TREND THROUGH TUESDAY WITH THE ADVENT OF THIS NEXT WARM FRONT. THEN...ONCE THE SHORT-WAVE TROF WORKS THROUGH...DRAGGING A COLD FRONT ACROSS THE FORECAST AREA...TEMPERATURES SHOULD COOL DOWN AGAIN FOR AT LEAST A COUPLE OF DAYS. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR FLYING WEATHER CONDITIONS SHOULD PERSIST OVER THE NEXT 24 HOURS ACROSS REGION...EXCEPT IN ANY ISOLD TO WDLY SCT STRONG TO SEVERE TSRA ACTIVITY. CIGS/VISBIES LIKELY TO DIP INTO MVFR/IFR CATEGORIES IN THE THUNDERSTORMS. ALSO...BREEZY SOUTH TO SOUTHEAST WINDS GRADUALLY BECOME NORTHWEST LATER TONIGHT BEHIND A COLD FRONT PASSAGE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CHURCH SHORT TERM...MARTIN/WISE LONG TERM...DORN AVIATION...CHURCH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 2, 3:55 AM MDT, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 455 AM CDT THU JUN 2 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 455 AM CDT THU JUN 2 2011 /355 AM MDT THU JUN 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AS A COLD FRONT MOVES EAST ACROSS THE REGION. SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW CHANCES OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MOHR
In the hours before
Local storm report, Jun 2, 7:12 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 8 S KELDRON 45.82N 101.81W
06/02/2011 E1.00 INCH CORSON SD PUBLIC
&&
NWSLocal storm report, Jun 2, 8:20 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 2 S MORRISTOWN 45.91N 101.72W
06/02/2011 E1.75 INCH CORSON SD PUBLIC
NSSL SHAVE REPORT...AVG EST 1 INCH...MAX EST 1.75 INCHES
&&
NWSLocal storm report, Jun 2, 8:26 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
926 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 13 S KELDRON 45.75N 101.81W
06/02/2011 E1.25 INCH CORSON SD PUBLIC
NSSL SHAVE REPORT
0800 PM HAIL 2 E KELDRON 45.93N 101.77W
06/02/2011 E1.00 INCH CORSON SD PUBLIC
NSSL SHAVE
0805 PM HAIL 2 SSW MORRISTOWN 45.91N 101.73W
06/02/2011 E1.75 INCH CORSON SD PUBLIC
NSSL SHAVE REPORT
0817 PM HAIL 11 S KELDRON 45.77N 101.81W
06/02/2011 E1.00 INCH CORSON SD PUBLIC
NSSL SHAVE REPORT
&&
NWSLocal storm report, Jun 2, 9:45 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 6 W HAYES 44.37N 101.15W
06/02/2011 E1.00 INCH STANLEY SD PUBLIC
1042 PM TSTM WND GST 6 E HAYES 44.37N 100.90W
06/02/2011 E60.00 MPH STANLEY SD TRAINED SPOTTER
PEA SIZE HAIL AS WELL
&&
NWSLocal storm report, Jun 2, 10:10 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND GST 7 NW GREY GOOSE 44.58N 100.45W
06/02/2011 E60.00 MPH SULLY SD PUBLIC
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:53 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 52 min |
| Jun 2, 9:08 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 52 min |
| Jun 2, 9:47 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 43 min |
| Jun 2, 10:03 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 42 min |
| Jun 2, 10:35 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 25 min |
| Jun 2, 11:00 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 15 min |
| Jun 2, 11:42 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.